Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 7, 2011Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2011, 6:27 PM MST for Pima County, Pinal County, Arizona. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2011, 6:27 PM MST (01:27 UTC)
Expired
Jul 7, 2011, 7:30 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:30 PM MSTTSTM WND DMGTucson, AZTREE ON CAR IN THE LA CHOLLA CORPORATE CENTER AT INA ROAD AND LA CHOLLA BLVD.
Jul 7, 6:30 PM MSTTSTM WND GST 59Marana, AZMEASURED AT TANGERINE ROAD AND THORNYDALE ROAD
Jul 7, 6:45 PM MSTTSTM WND DMGSaddlebrooke, AZSEVERAL LARGE TREES DOWNED IN EAGLE CREST NEIGHBORHOOD.
Jul 7, 7:04 PM MSTHAIL 1Oro Valley, AZHAIL AS LARGE AS QUARTERS COVERING THE GROUND AT LA CANADA DRIVE AND ORANGE GROVE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS55 KTWC 080127
SVRTWC
AZC019-021-080230-
/O.NEW.KTWC.SV.W.0035.110708T0127Z-110708T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
627 PM MST THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MAMMOTH TO 6 MILES WEST OF ORACLE TO ORO VALLEY TO
  WEST AND CENTRAL TUCSON...AND MOVING WEST TO NORTHWEST AT 10 MPH.
  THIS WARNING IS A CONTINUATION AND EXPANSION OF THE PREVIOUS
  WARNING FOR THIS AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY
HEAVY RAIN WITH THESE STORMS.

&&

LAT...LON 3278 11057 3256 11082 3237 11089 3212 11092
      3222 11139 3261 11137 3282 11126 3302 11100
TIME...MOT...LOC 0124Z 123DEG 13KT 3276 11073 3261 11091
          3242 11098 3226 11100

$$

MEYER
2 follow-up statements
936 
WWUS55 KTWC 080157
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST THU JUL 7 2011

AZC019-021-080230-
/O.CON.KTWC.SV.W.0035.000000T0000Z-110708T0230Z/
PIMA AZ-PINAL AZ-
657 PM MST THU JUL 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MAMMOTH TO 9 MILES
NORTHWEST OF ORACLE JUNCTION TO DOVE MOUNTAIN TO 8 MILES NORTHWEST OF
TUCSON...MOVING NORTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL...FREQUENT LIGHTNING...AND DENSE BLOWING DUST 
FOLLOWED BY HEAVY RAIN WITH THESE STORMS.

&&

LAT...LON 3278 11057 3256 11082 3237 11089 3212 11092
      3222 11139 3261 11137 3282 11126 3302 11100
TIME...MOT...LOC 0156Z 123DEG 13KT 3284 11077 3267 11105
          3248 11109 3231 11109

$$

MEYER
140 
WWUS55 KTWC 080229
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST THU JUL 7 2011

AZC019-021-080238-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-110708T0230Z/
PIMA AZ-PINAL AZ-
729 PM MST THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL AND NORTHEASTERN
PIMA COUNTIES WILL EXPIRE AT 730 PM MST...

AT 725 PM MST THE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST PINAL 
AS WELL AS NORTHEASTERN PIMA COUNTIES HAD DIMINISHED TO BELOW SEVERE 
LEVELS.

LAT...LON 3278 11057 3256 11082 3237 11089 3212 11092
      3222 11139 3261 11137 3282 11126 3302 11100
TIME...MOT...LOC 0228Z 123DEG 13KT 3290 11089 3273 11117
          3254 11121 3237 11120

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:10 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU JUL 7 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK.
SOME THUNDERSTORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN.
THEREAFTER...SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM
ACTIVITY PARTICULARLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FORMING ON SCHEDULE AGAIN TODAY...BUT
ACTIVITY IS FAIRLY WEAK SO FAR. STORMS ARE MOVING SLIGHTLY FURTHER
NORTH TODAY WHICH WOULD PROMOTE SOME ACTIVITY REACHING THE TUCSON
AREA...BUT CONCERNED THE CONVECTION WILL NOT STAY ORGANIZED LONG
ENOUGH TO CAUSE MUCH CONCERN FURTHER NORTH THAN TUCSON. WRF DATA
CONFIRMS THIS BY SUGGESTING THE STORMS WILL GENERALLY REMAIN ACROSS
SANTA CRUZ AND SOUTHERN PIMA COUNTIES WITH A FEW CELLS DRIFTING
FURTHER TO THE NORTH. THERE IS SOME INSTABILITY TO WORK WITH THIS
AFTERNOON WITH ANOTHER INVERTED V PROFILE. THUS DOWNBURST WINDS WILL
BE THE BIGGEST THREAT. PRECIP WATER VALUES ARE DOWN A BIT TO BELOW
1.5 INCHES...BUT ANY SLOW MOVING OR TRAINING STORMS WOULD PROMOTE
FLASH FLOODING.

GFS HINTS AT A SUBTLE POTENTIAL VORTICITY ANOMALY SITTING ACROSS
EASTERN ARIZONA. THE ANOMALY IS DIFFICULT TO DISCERN ON WV IMAGERY
THOUGH DUE TO THE DRY AIR INTRUSION FROM THE EAST. BOTH THE NAM AND
WRF DATA BRING IN THE DRIER AIR AT 850MB INTO CENTRAL GRAHAM AND
COCHISE COUNTIES BY 00Z...WITH A SLOSHING PATTERN TAKING PLACE
TOMORROW AS THE DRY AIR RETREATS TO NEW MEXICO OVERNIGHT...AND
RETURNS TO FAR SOUTHEAST ARIZONA BY THE AFTERNOON. SO THE ONGOING
POP FORECAST WITH THE LOWER POPS IN THE FAR EASTERN AND WESTERN
ZONES AND THE HIGHEST POPS ACROSS THE CENTRAL CWA STILL MAKES THE
MOST SENSE.

OTHER THAN THE SLOSHING MOISTURE IN THE EASTER ZONES...THE LOW LEVEL
MOISTURE SHOULD REMAIN FAIRLY CONSISTENT ACROSS THE CWA THROUGH
EARLY NEXT WEEK. THUS THE PRECIP FORECAST FOLLOWS A SIMILAR PATTERN
WITH AFTERNOON AND EVENING POPS FOCUSED GENERALLY ON THE CENTRAL
ZONES. THERE IS ANOTHER INVERTED TROUGH CURRENTLY SITTING NEAR THE
BIG BEND AREA OF TEXAS. THE TROUGH WILL PUSH WEST THROUGH THE
WEEKEND...BUT AS THE CONUS UPPER RIDGE BEGINS SLIDING EAST ON
SATURDAY...THE INVERTED TROUGH IS FORCED INTO AN AREA OF CONVERGENT
FLOW OVER CHIHUAHUA MEXICO AND ESSENTIALLY FALLS APART. AS THE HIGH
CONTINUES A SLOW SHIFT EAST THROUGH NEXT WEEK...PRECIP CHANCES WILL
ALSO SHIFT EAST. IN FACT...BOTH THE GFS AND EURO SUGGEST THE RIDGE
AXIS OF THE HIGH WILL SHIFT AS FAR EAST AS THE MISSISSIPPI RIVER
VALLEY...WITH A DEEPENING TROUGH OVER THE PAC NW. THE TROUGH AXIS
EXTENDS SOUTH ALONG THE WEST COAST PROVIDING SOUTHWEST TO WESTERLY
FLOW ACROSS SOUTHEAST ARIZONA. BUFR SOUNDINGS ON NEXT WEDNESDAY SHOW
WESTERLY FLOW THROUGHOUT THE COLUMN WITH PRONOUNCED DRYING AND
PRECIP WATER VALUES DOWN BELOW ONE HALF INCH FOR MOST OF THE CWA. IN
ADDITION...GFS SUGGESTS THE THETA E AND INSTABILITY AXIS WILL SHIFT
EAST INTO NEW MEXICO. SO THERE REALLY ARE FEW POSITIVES FOR PRECIP
CHANCES FOR THE MID THE END OF NEXT WEEK. I DID LOWER POPS A
BIT...BUT AM NOT READY TO GO COMPLETELY DRY JUST YET. WE MAY NEED TO
SHOW A SLOW TREND UPWARDS IN TEMPERATURE THOUGH. THE DRIER AIR AND
IN PLACE AND INCREASING 1000-500MB THICKNESSES STARTING WEDNESDAY
SHOULD BRING IN WARMER CONDITIONS.

JJB

&&

.AVIATION...SCT TSRA WILL DIMINISH BETWEEN 03Z AND 06Z FRIDAY...BUT
A FEW SHRA COULD LINGER THROUGH 15Z. MVFR CIGS/VSBYS...MT
OBSCURATIONS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER
TSRA.  OTHERWISE SURFACE WINDS WILL GENERALLY BE LESS THAN 12 KTS
THROUGH FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KOLS THIS MORNING.
DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO
CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6
HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR
THE OBSERVING STATION.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS.
OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME
TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR
WILL LEAD TO LESS THUNDERSTORM ACTIVITY ESPECIALLY WEST OF TUCSON BY
THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB/KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 11:05 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1105 PM MST THU JUL 7 2011

AZZ501>515-080600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1105 PM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST
ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THESE STRONG WINDS MAY ALSO RESULT IN REDUCED
VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE HEAVY
RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN
AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN
SCAR AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJB

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 2:36 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST THU JUL 7 2011

AZZ507-513-072200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
236 PM MST THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 300
PM MST...

AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 80 AND
90...CHARLESTON...FAIRBANK AND TOMBSTONE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3152 11024 3173 11020 3173 10994 3148 10999
TIME...MOT...LOC 2136Z 180DEG 0KT 3148 11019

KD
Local storm report, Jul 7, 5:59 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 WNW CATALINA FOOTHILL 32.31N 110.92W
07/07/2011  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1100046

MINNICK
Local storm report, Jul 7, 6:27 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
627 PM MST THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/07/2011                   PIMA               AZ   FIRE DEPT/RESCUE

            POWER LINES DOWN ON ORACLE ROAD BETWEEN MAGEE ROAD AND
            HARDY ROAD.

&&

EVENT NUMBER TWC1100047

MINNICK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 7, 5:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 7, 5:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 7, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 7, 6:05 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 7, 6:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 7, 6:39 PM MSTDust Storm WarningTWCPima, Pinal53 min
Jul 7, 6:48 PM MSTFlash Flood WarningTWCPima117 min
Jul 7, 8:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Jul 8, 3:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jul 8, 3:24 PM MSTSevere Thunderstorm WarningTWCCochise38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.